HIGHER GENERATION BY ABELIAN SUBGROUPS IN LIE GROUPS

Abstract

To a compact Lie group G one can associate a space E(2;G) akin to the poset of cosets of abelian subgroups of a discrete group. The space E(2;G) was introduced by Adem, F. Cohen and Torres-Giese, and subsequently studied by Adem and Gómez, and other authors. In this short note, we prove that G is abelian if and only if πi(E(2;G)) = 0 for i = 1; 2; 4. This is a Lie group analogue of the fact that the poset of cosets of abelian subgroups of a discrete group is simply connected if and only if the group is abelian.

References

  1. [1]

    H. Abels, S. Holz, Higher generation by subgroups, J. Algebra 160 (1993), no. 2, 310–341.

    MathSciNet  Article  Google Scholar 

  2. [2]

    A. Adem, F. Cohen, E. Torres-Giese, Commuting elements, simplicial spaces and filtrations of classifying spaces, Math. Proc. Cambridge Philos. Soc. 152 (2012), 91–114.

    MathSciNet  Article  Google Scholar 

  3. [3]

    A. Adem, J. M. Gómez, A classifying space for commutativity in Lie groups, Algebr. Geom. Topol. 15 (2015), 493–535.

    MathSciNet  Article  Google Scholar 

  4. [4]

    A. Adem, J. M. Gómez, J. Lind, U. Tillman, Infinite loop spaces and nilpotent K- theory, Algebr. Geom. Topol. 17 (2017), 869–893.

    MathSciNet  Article  Google Scholar 

  5. [5]

    S. Akbulut, J. McCarthy, Casson’s Invariant for Oriented Homology Spheres, Mathematical Notes, Vol. 36, Princeton University Press, Princeton, 1990.

  6. [6]

    O. Antolín-Camarena, S. Gritschacher, B. Villarreal, Classifying spaces for commutativity of low-dimensional Lie groups, Math. Proc. Cambridge Philos. Soc. 169 (2020), no. 3, 433–478.

    MathSciNet  Article  Google Scholar 

  7. [7]

    S. Araki, I. M. James, E. Thomas, Homotopy-abelian Lie groups, Bull. Amer. Math. Soc. 66 (1960), no. 4, 324–326.

    MathSciNet  Article  Google Scholar 

  8. [8]

    M. Aschbacher, R. Kessar, B. Oliver, Fusion Systems in Algebra and Topology, London Mathematical Society Lecture Note Series, Vol. 391, Cambridge University Press, Cambridge, 2011.

  9. [9]

    R. Bott, H. Samelson, Applications of the theory of Morse to symmetric spaces, Amer. J. Math. 80 (1958), 964–1029.

    MathSciNet  Article  Google Scholar 

  10. [10]

    S. Gritschacher, The spectrum for commutative complex K-theory, Algebr. Geom. Topol. 18 (2018), 1205–1249.

    MathSciNet  Article  Google Scholar 

  11. [11]

    J. Hilgert, K.-H. Neeb, Structure and Geometry of Lie Groups, Springer Monographs in Mathematics, Springer, New York, 2012.

  12. [12]

    K. Hofmann, S. Morris, The Structure of Compact Groups, De Gruyter Studies in Mathematics, Vol. 25, Third edition, De Gruyter, Berlin, 2013.

    Book  Google Scholar 

  13. [13]

    J. P. May, The Geometry of Iterated Loop Spaces, Lecture Notes in Mathematics, Vol. 271, Springer-Verlag, Berlin-New York, 1972.

    Book  Google Scholar 

  14. [14]

    C. Okay, Colimits of abelian groups, J. Algebra 443 (2015), 1–12.

    MathSciNet  Article  Google Scholar 

  15. [15]

    C. Okay, Spherical posets from commuting elements, J. Group Theory 21 (2018), 593–628.

    MathSciNet  Article  Google Scholar 

  16. [16]

    A. Pettet, J. Souto, Commuting tuples in reductive groups and their maximal compact subgroups, Geom. Topol. 17 (2013), no. 5, 2513–2593.

    MathSciNet  Article  Google Scholar 

  17. [17]

    D. Ramras, B. Villarreal, Commutative cocycles and stable bundles over surfaces, Forum Math. 31 (2019), no. 6, 1395–1451.

    MathSciNet  Article  Google Scholar 

  18. [18]

    M. Stafa, Polyhedral products, flag complexes and monodromy representations, Topology Appl. 244 (2018), 12–30.

    MathSciNet  Article  Google Scholar 

  19. [19]

    E. Torres-Giese, Higher commutativity and nilpotency in finite groups, Bull. London Math. Soc. 44 (2012), no. 6, 1259–1273.

    MathSciNet  Article  Google Scholar 

  20. [20]

    E. Torres-Giese, D. Sjerve, Fundamental groups of commuting elements in Lie groups, Bull. London Math. Soc. 40 (2008), no. 1, 65–76.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to O. ANTOLÍN-CAMARENA.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Open Access This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

ANTOLÍN-CAMARENA, O., GRITSCHACHER, S. & VILLARREAL, B. HIGHER GENERATION BY ABELIAN SUBGROUPS IN LIE GROUPS. Transformation Groups (2021). https://doi.org/10.1007/s00031-021-09659-8

Download citation